EconPapers    
Economics at your fingertips  
 

Implied Volatility and the Risk-Free Rate of Return in Options Markets

Marcelo Bianconi (), Scott MacLachlan and Marco Sammon

No 777, Discussion Papers Series, Department of Economics, Tufts University from Department of Economics, Tufts University

Abstract: This paper implements an algorithm that can be used to solve systems of Black-Scholes equations for implied volatility and implied risk-free rate of return. After using a seemingly unrelated regressions (SUR) model to obtain point estimates for implied volatility and implied risk-free rate, the options are re-priced using these parameters in the Black-Scholes formula. Given this re-pricing, we find that the difference between the market and model price is increasing in moneyness, and decreasing in time to expiration and the size of the bid ask spread. We ask whether the new information gained by the simultaneous solution is useful. We find that after using the SUR model, and re-pricing the options, the varying risk-free rate model yields Black-Scholes prices closer to market prices than the fixed risk-free rate model. We also find that the varying risk-free rate model is better for predicting future evolutions in model-free implied volatility as measured by the VIX. Finally, we discuss potential trading strategies based both on the model-based Black-Scholes prices and on VIX predictability.

Keywords: re-pricing options; forecasting volatility; seemingly unrelated regression; implied volatility (search for similar items in EconPapers)
JEL-codes: G13 C63 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-for, nep-mst and nep-sog
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://ase.tufts.edu/econ/research/documents/2014/bianconiImpliedVolatility.pdf (application/pdf)

Related works:
Journal Article: Implied volatility and the risk-free rate of return in options markets (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:tuf:tuftec:0777

Access Statistics for this paper

More papers in Discussion Papers Series, Department of Economics, Tufts University from Department of Economics, Tufts University Medford, MA 02155, USA.
Bibliographic data for series maintained by Marcus Weir ().

 
Page updated 2019-05-18
Handle: RePEc:tuf:tuftec:0777